Oklahoma, 2002

Flash Flood and Damaging Wind in Oklahoma, June 13, 2002

June 13, 2002 · NWS OUN · 2 events in 2 counties and zones

1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 13, 2:45 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 13, 2:45 AM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 AM CDT THU JUN 13 2002

FIRST MCS MOVING SE OUT OF AREA THIS MORNING AND ANOTHER TAKING
SHAPE TO OUR NW AS SMALL DISTURBANCES ROTATE AROUND PERIPHERY OF
LARGER UPPER LOW ACROSS NORTHERN PLAINS. A COUPLE OF THESE
DISTURBANCES LOOK TO MOVE OUT OF CENTRAL ROCKIES OUT INTO PLAINS
TODAY. MODELS ALSO INDICATE A 70-80KT UPPER JET MOVING ACROSS KS/MO
TODAY...PUTTING AREA IN RR QUAD. WILL GO WILL LIKELY POPS TODAY AND
WILL EXTEND THE FFA FOR ENTIRE DAY TODAY. WILL RECONFIGURE WATCH AS
WELL...BASED ON WHAT HAPPENED EARLIER AND WHAT IS EXPECTED TODAY.

EVEN WITH MULTIPLE BOUNDARIES AROUND THIS MORNING...MAIN SYNOPTIC
FRONT REMAINS NORTH OF STATE ACROSS KS. WITH DESCENT PUSH OF COOL
AIR ACROSS NORTHERN/CENTRAL ROCKIES AND MORE PRECIP DEVELOPING ALONG
BOUNDARY...FRONT SHOULD MOVE SOUTH ACROSS STATE DURING THE DAY
TODAY. THIS WILL ALLOW PRECIP CHANCES TO SHIFT SOUTH TONIGHT. WILL
KEEP LOW POPS GOING ALL AREAS TONIGHT WITH DRY CONDITIONS ON FRI.

SFC HIGH SETTLES IN LATE TONIGHT THRU FIRST HALF OF SAT BEFORE
SOUTHERLY FLOW REDEVELOPS. MAY SEE SOME LATE DAY THUNDERSTORMS
ACROSS MAINLY WESTERN SECTIONS ON SAT...SO WILL INTRO SOME LOW POPS
FOR SAT. WILL COOL TEMPS DOWN SOME IN THE EXTENDED AS MODELS SHOW
ANOTHER FRONT MOVING ACROSS ON SUN AS NORTHWEST UPPER FLOW GIVES US
ADDITIONAL OPPORTUNITIES FOR SHWRS/TSTMS. LOW POPS FOR SATURDAY WILL
BE INCREASED SAT NIGHT THROUGH SUN AS DESCENT MCS SIGNAL APPEARS TO
TAKE SHAPE IN MODELS. LOW POPS GO THRU MON AS NORTHWEST FLOW PATTERN
CONT. WILL DRY THINGS OUT FOR TUE AND WED AS ANOTHER SFC HIGH MOVES
SOUTH ACROSS SOUTHERN PLAINS IN THE WAKE OF THE COLD FRONT WHICH
MOVES THRU SUN.

THANKS FOR COORD...TUL.

FCSTID = 30
OKC  81 62 82 60 /  70 30  0  0
HBR  85 63 83 61 /  60 40  0 10
SPS  88 65 86 63 /  60 40  0  0
GAG  80 58 81 58 /  70 20  0 10
PNC  80 59 80 58 /  70 20  0  0
DUA  86 66 83 60 /  70 40  0  0

.OKC...
OK...FLASH FLOOD WATCH TODAY OKZ004>013-015-017>020-024>026-029>032.
TX...NONE.

In the hours before

Special weather statement, Jun 13, 6:00 AM CST, 1 hour 40 minutes before
OKZ004>048-050>052-TXZ083>090-131700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT THU JUN 13 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
ACROSS ALL OF WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES THE ENTIRE NWS NORMAN COUNTY WARNING
AREA.

TIMING...
SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM EARLY THIS MORNING
THROUGH THIS EVENING.

IMPACTS...
ALTHOUGH THE PRIMARY CONCERN FROM THE THUNDERSTORMS WILL BE FLOODING
RAINFALL...HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH
ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. THE LARGE HAIL MAY
DAMAGE AUTOMOBILES AND TENDER VEGETATION...AND THE SEVERE WIND GUSTS
MAY DAMAGE LIGHT WEIGHT STRUCTURES AND TREES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH THIS
EVENING.

DISCUSSION...
WIDESPREAD THUNDERSTORMS WILL BE SEEN AGAIN TODAY...WITH THE
DEVELOPMENT ALREADY UNDERWAY. ENERGY FROM AN INTENSE STORM SYSTEM...
LOCATED OVER THE DAKOTAS...WILL INTERACT WITH A COLD FRONT AND
NUMEROUS OUTFLOW BOUNDARIES ACROSS THE SOUTHERN PLAINS.
THUNDERSTORMS DEVELOPING ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES...ALONG WITH THOSE OVER NORTHWEST OKLAHOMA...WILL MOVE
SOUTH AND EAST DURING THE DAY. MOST...IF NOT ALL OF THE ACTIVITY...
IS EXPECTED TO MOVE SOUTH OF THE NWS COUNTY WARNING AREA BY MID
EVENING. UNTIL THEN...WIDESPREAD THUNDERSTORMS WILL PRODUCE COPIOUS
AMOUNTS OF RAINFALL...ALONG WITH THE POSSIBILITY OF LARGE HAIL AND
DAMAGING WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRI JUN 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY HEAVY RAINFALL IS LIKELY TODAY...AS HIGH AMOUNTS OF MOISTURE
WILL BE AVAILABLE FOR SLOW MOVING THUNDERSTORMS. THE THREAT OF FLASH
FLOODING WILL BE ENHANCED IN AREAS THAT RECEIVED HEAVY RAIN ON
WEDNESDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHERN AND PARTS
OF CENTRAL OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

11

The radar

The Altus AFB radar (KFDR), 142 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Custer

When
June 13, 7:40 AM CST
Where
Custer County, Thomas
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Cars were washed off of roads and into ditches.

Thunderstorm Wind, Stephens

When
June 13, 10:20 AM CST
Where
Stephens County, Duncan
Property damage
$10
Reported by
AMATEUR RADIO
Coordinates
34.517, -97.950

Large tree limbs were downed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294904, 5294905.